|What are reasons for a jump from undetectable to a small viral load?
Mar 19, 2008
I have been on a once-daily regimen of Norvir-boosted Lexiva (2 tablets X 700mg) and Truvada for three years, and these are the first HAART medications that I began with in 2005. My T-cells have been in the 500 range for nearly 2 years and up until the last 6 weeks, my viral load was undetectable. My last two blood tests indicate that my viral load is now 70-80, and my doctor is considering changing all of my HIV meds. I have had a few procedures in the past year to treat kidney stones, which were successful and I do take some over-the-counter vitamins and supplements, but I do not have any unsafe sex- what could be the reason for the small jump in viral load and is this reason enough to change my HIV meds regimen now?
| Response from Dr. Young
Thanks for your post.
I would hardly call a viral load of 70 to 80 treatment failure, even if you've been completely adherent to your medications.
Indeed, before considering drug resistance (and treatment failure), it would be recommended to consider if you've had anything that might stimulate your immune system like a common cold, sinus infection, herpes outbreak (we try to do oral and genital examinations before concluding), vaccination or perhaps even a kidney stone. All of these (and others) can cause a transient low-level increase in your viral load.
I would not change your medications at this point. Even if you would consider this level to constitute treatment failure, the viral load is too low to measure drug resistance-- hence your doctor would only be guessing as what to switch to and probably "discarding" from future use drugs that retain activity.
I'd only recommend that the viral load continue to be monitored; perhaps a little more closely than the usual every 3-4 months.
I hope that this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.